View Full Version : Strattera withdrawals, can't sleep help!


RunningNowhere
11-01-13, 11:06 PM
Hey guys, so basically I took strattera for 3 months and haven't taken it for 6 months. After I stopped cold turkey (was told i could just stop with no side effects) i had just wicked mental side effects from loss of consciousness to severe insomnia. The side effects have simmered greatly but im still having persisting headaches. The other side effect is that I have this slight head pressure that prevents me from sleeping. It's intense some weeks some weeks it calms down. This week has been horrible. I can only sleep with 20+ mg of melatonin. Usually one day out of the week will be very bad like this but this week is different in that every day it has been like this. This is ridiculous, I need to work and go to school. If anyone has any info on supplements that would be beneficial for my situation I would greatly appreciate it. I can't believe something so seemingly safe could do this.. Well anyways, thanks in advance.

purpleToes
11-02-13, 06:15 AM
RunningNowehere, hello!

I'm breaking my own sleep hygiene rules by having my computer on past midnight to finish this post, but I really empathized with how frustrating your situation is and wanted to respond with some (hopefully) useful info ASAP since it was something I happened to know a little about. I know it's a jumble and I'm sorry I couldn't edit it down better for you, but I did try to make sure I didn't say anything you can't verify with a credible online source.

The thing that stands out to me immediately as the most obvious possible cause of your current insomnia and headaches is your very large doses of melatonin. I bet you're thinking, "but no, this all started when I quit Strattera," but allow me to make my case. I'm guessing you didn't start out with such high doses but got there gradually as your insomnia seemed to worsen, and the abrupt discontinuation of Strattera was what got the ball rolling.

Most people use way too high a dose, and they take it for the wrong reason. They think it should work for insomnia, like a sleeping pill, but it's not a sedative, it's a sleep cycle regulator and that is a crucial difference. So when it (seems to) stop working, they respond by increasing the dose, but it was really the wrong tool for the job in the first place.

Unfortunately, it's marketed as a sleep aid rather than a sleep cycle regulator. And it's only natural to think 3mg is a normal dose when it comes packaged that way. But amazingly, 3mg is already 3 times the maximum amount most researchers think is beneficial for sleep, and probably 10 times the amount most people need for occasional sleep regulation. You might think that since it's a naturally occurring substance, the brain would just "ignore" any excess, like a vitamin, but that's not the case. Instead, it adjusts its sensitivity downward by reducing the number of melatonin receptors so that eventually, your natural melatonin production isn't sufficient to perform its sleep signalling function anymore.

Melatonin doesn't cause sleep the way other sleep medications do; it's not a true sedative. It is a hormone that tells your brain it's dark now, time to sleep, and sets in motion your own natural, built-in mechanisms that make you fall asleep. It just kickstarts what would happen naturally if you'd been in actual darkness for about 3 hours.

Your brain only needs a tiny, tiny amount of melatonin to receive that signal, just a few micrograms (thousandths of a milligram) to set the process in motion. That's why a mere 150-300 micrograms (0.15 to 0.30 milligram) is an effective dose as long as nothing else is preventing sleep.

If something else is preventing sleep, increasing your melatonin dose will do little to improve your sleep, but you will have increased side effects, such as a hungover feeling, headache, and most unfairly, what would seem to be MORE INSOMNIA. Though technically, it's probably just the same insomnia you already had to begin with; or if you're now able to stay asleep, the original insomnia may even have already resolved spontaneously but your "darkness, time to sleep" signalling is now impaired from taking too much melatonin.

I usually take half of a 500mcg (0.5mg) chewable tablet, so about 250mcg, or just 1/4 of a milligram for delayed sleep phase. DSP means I'm otherwise falling asleep and staying asleep OK, but just having trouble going to bed at a decent hour. Insomnia is where you can't fall asleep or can't stay asleep unless you reach exhaustion. If I'm having insomnia, where melatonin is making me drowsy but I still can't fall sleep, or can't stay asleep, then I aim to resolve whatever's causing the insomnia, e.g. stress, anxiety, caffeine, etc, and use a sleep aid if necessary -- but not more melatonin.

Why Melatonin May Be Dangerous to Your Sleep
http://www.doctoroz.com/episode/why-melatonin-may-be-dangerous-your-sleep (I'm not a huge fan of Dr Oz, but this video does a decent job of explaining the problem without getting too technical.)

How To Use Melatonin Correctly (common mistakes)
http://www.talkaboutsleep.com/how-to-use-melatonin-correctly/

It's not all bad news: although your "time to sleep" signalling is probably messed up, it's reversible by tapering off the melatonin and using environmental cues such as lowering the lights and especially avoiding blue light to encourage your own natural melatonin production. You may need some other kind of sleep aid in the meantime.

If seeing a doctor is an option, or even better, a psychiatrist or a sleep specialist, I strongly encourage it. They can best advise you how to normalize your sleep in your situation, while also evaluating you for other possible causes of your headaches and insomnia in case it's something more serious.

If I've guessed right, you have a common problem that is readily fixed, but sleep and medications are such tricky things, getting some expert guidance from a specialist would really be helpful to see you through.

purpleToes
11-02-13, 07:18 AM
P.S. I caught up on your older posts about this problem.

I do think you had discontinuation symptoms from Strattera even though you were told there would be no problem. (I would have thought doctors would be a lot more cautious after all the problems with SSRI discontinuation symptoms/syndromes that wasn't supposed to happen either, but did.) But since discontinuation syndrome (discontinuation symptoms lasting an extremely long time) with Strattera does not seem to be well-documented, while headache and insomnia are well-known side effects of melatonin oversupplementation, I think it's more likely the melatonin now.